During the late 1980s and early 1990s, the drug of choice for many partygoers was ecstasy, or MDMA. The effects of this drug gave users a feeling of energy and euphoria, allowing them to dance and party for hours on end.
Those who take ecstasy speak of feeling intensely happy and affectionate, and many say they are more ‘in tune’ with the colours and sounds around them. However, there are some adverse side effects to taking ecstasy including paranoia, anxiety, and panic attacks. The real danger of ecstasy addiction is that it is very rarely pure MDMA. Sometimes the drug that people are taking does not contain any MDMA but instead other chemicals that can cause serious health problems and even death.
Many drug dealers sell manufactured drugs as ecstasy, and those that take them rarely know whether they are taking the real thing or not. Sixteen-year-old Amy Thomson has released a video to show other teenagers the dangers of drugs labelled ecstasy. The teenager from Glasgow was at a party in June when she took one capsule of crystal MDMA. Amy and three other teenagers were taken to hospital after reacting badly to the pills; while the other three were discharged shortly afterwards, Amy ended up in a coma for two weeks and on a life-support machine for a month.
She is now confined to a wheelchair for the time being with restricted movement. The effects of the drug on her brain and body can be clearly seen in the video as she thanks everyone with slow, slurred speech.
Although many of Amy’s friends were shocked to see the teenager, her family have spoken of their joy at the progress she has made over the last few weeks and they are confident that she will continue to improve.
Amy’s cousin Kayla urged others to stay away from drugs, and said, “Some people may have cried, laughed or been shocked seeing the video. But this is what a tiny pill can do to you. If this isn’t an eye opener for everyone who continues to take stuff, I dunno what is!”
She was also keen to point out to friends of Amy who were upset, that her cousin is getting the best care and has come a long way in just a few weeks.
Amy’s aunt Annie agreed and said she believes that Amy will go on to lead a ‘full and happy life’ as she continues to improve.
Police have warned the public about the dangers of the crystallised pills that are widely available. Marlene Taylor from the Glasgow Family Addiction Support Service said, “We have had many parents through our doors who have lost their children to drugs. It devastates the whole family.”
Many youngsters are dying because they are taking drugs without really knowing what these contain. Marlene is urging young people to find out all they can about the drugs they are taking by visiting websites such as Crew2000 and Know the Score.
Risks of Taking Ecstasy
Because there is no way of knowing what is in an ecstasy tablet until it has been swallowed, the effects can be very dangerous, as in the case of Amy, above. Long-term effects of taking ecstasy can include memory problems, depression, anxiety, and problems with organs such as the liver, kidney, and heart. Those who take ecstasy regularly can become tolerant to the effects, meaning they may take more to experience the same high; this can lead to dangerous side effects.
Those with addictions to drugs such as ecstasy usually need help to get better. Addiction Helper is a free service that works with addicts and their families by putting them in touch with organisations from where they can get the treatment they need. Call today for free, confidential advice and support.
Latest posts (see all)
- Ecstasy: Are Drug Dealers Targeting Our Young People? - April 2, 2017
- How Ecstasy Can Destroy Lives - September 10, 2015
- Did the Government Know About Deadly Ecstasy Pills? - January 8, 2015